When you experience pain, you might grab some aspirin or ibuprofen without thinking much about it, but new studies have shown risks you need to be aware of.
You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Astonishingly, younger men may be at greater risk.
Pain Relievers And Hearing Loss – What The Studies Say
A thorough, 30-year collective study was conducted involving researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to complete a biyearly questionnaire that included several lifestyle and health questions.
Because the survey was so diverse, researchers were unsure of what they would find. After evaluating the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.
They also came to a more surprising realization. Men younger than 50 were approximately twice as likely to have hearing loss if they regularly used acetaminophen. Those who regularly used aspirin had a 50% chance of experiencing hearing loss. And there’s a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).
Another unexpected thing that was revealed was that high doses taken once in a while were not as harmful for your hearing as low doses taken frequently.
We can’t be sure that the pain reliever actually caused this hearing loss even though we can see a definite connection. More research is required to prove causation. But these results are compelling enough that we ought to think about how we’re utilizing pain relievers.
Current Theories About The Connection Between Pain Relievers And Hearing Loss
Scientists have several possible theories as to why pain relievers may cause hearing impairment.
Your nerves convey the feeling of pain to your brain. Over-the-counter pain relievers work by limiting blood flow to specific nerves. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.
There might also be a reduction of blood flow to the inner ear according to researchers. This blood provides vital oxygen and nutrients. Cells will die from malnourishment if this blood flow is decreased for extended periods.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.
What You Can do?
Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This is an earnest reminder that hearing loss can manifest at any age. The steps you take when you’re younger can help preserve your hearing as you age.
While it’s important to note that taking these pain relievers can have some negative repercussions, that doesn’t mean you have to completely stop using them. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.
Look for other pain relief options, including light exercise. It would also be a good idea to increase the Omega-3 fat in your diet and minimize foods that cause inflammation. These approaches have been shown to naturally lessen pain and inflammation while improving blood flow.
And finally, make an appointment with us for a hearing examination. Don’t forget, hearing exams are for people of all ages. If you’re under 50, now is the time to start talking to us about eliminating additional hearing loss.